Drought, Jewell
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Jewell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -98.218 (the zone’s center; the record gives no point)
For the second consecutive month, rainfall totals during September were highly variable across these six counties, with limited areas benefiting from above normal amounts in excess of 2 inches, while most places again fell short of normal with totals closer to 1 inch or less. Given that the majority of the area remained firmly on the dry side, the overall drought impact tightened its grip during…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the second consecutive month, rainfall totals during September were highly variable across these six counties, with limited areas benefiting from above normal amounts in excess of 2 inches, while most places again fell short of normal with totals closer to 1 inch or less. Given that the majority of the area remained firmly on the dry side, the overall drought impact tightened its grip during the month, plunging North Central Kansas even deeper into one of the worst droughts in several decades. As of the end of September, all six counties remained under a federally-designated drought disaster. According to weekly issuances of the U.S. Drought Monitor, the coverage of category D4 exceptional drought expanded across the area during the month, encompassing all of Phillips, Rooks and Osborne counties by month's end, along with sizeable chunks of Smith and Mitchell counties. Most of Jewell and northeast Mitchell counties remained void of the exceptional drought category, but were still covered by a mix of category D3 extreme and category D2 severe drought. Most of the September rain fell during the first week in association with thunderstorms on the 4th and 6th, and as a whole, Phillips and Smith counties were the driest of the six counties during the month. Some of the lowest September rainfall totals per NWS cooperative observers included 0.36 inches near Long Island, 0.41 at Smith Center and 0.62 near Burr Oak. The limited areas that measured near-to-above normal amounts included Cawker City (3.60), Jewell (2.51) and Covert in rural Osborne County (2.44).
Over the longer range five-month period from May through September, corresponding to the majority of the growing season, most of North Central Kansas only realized between 35-60 percent of normal rainfall. For the week ending September 23rd, the Kansas Weather and Crops Report from the USDA indicated that topsoil moisture across the north central district was 59 percent short to very short and subsoil moisture 82 percent short to very short. Across the state as a whole, range and pasture conditions were reportedly 83 percent poor to very poor, the worst since ratings began in 1995. Both the soybean and sorghum crops were indicated as 67 percent poor to very poor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1230 AM CDT SAT SEP 1 2012 .AVIATION...06Z TAF. QUIET CONDITIONS EXPECTED FOR THIS TAF PERIOD...WITH MAIN CONCERN LYING WITH THE POTENTIAL FOR SOME PATCHY FOG EARLY THIS MORNING. PAST COUPLE TAF FORECASTS HAVE MENTIONED MVFR VISIBILITIES...WITH INCREASED DEWPOINTS IN THE AREA AND WINDS EXPECTED TO DIMINISH WITH A SFC RIDGE AXIS OVER THE REGION...DECIDED TO KEEP THAT GOING. OTHERWISE...EXPECTING LITTLE IN THE WAY OF CLOUD COVER..WITH ANY REMNANTS OF ISAAC REMAINING EAST OF THE TERMINAL AREA. VARIABLE WINDS THIS MORNING EXPECTED TO GRADUALLY BECOME SOUTHEASTERLY NEAR MIDDAY AND CONTINUE THROUGH THE REMAINDER OF THE TAF PERIOD...AS THE RIDGE SLIDES EAST AND LOW PRESSURE SETS UP OVER WRN SD/NEB. && PREV DISCUSSION... /ISSUED 401 PM CDT FRI AUG 31 2012/ SHORT TERM...TONIGHT AND SATURDAY. MAIN FORECASTS CONCERNS WILL BE PATCHY FOG TONIGHT AND TEMPERATURES. A FEW CIRRUS HAVE MOVED OVER THE AREA EARLY THIS AFTERNOON AND THE REMNANTS OF ISAAC HAVE PUSHED SOME CLOUDS INTO SOUTHEAST NEBRASKA AND EASTERN KANSAS. A WEAK SURFACE PATTERN OVER THE AREA HAS LIGHT WINDS ACROSS THE FORECAST AREA. AN UPPER LEVEL RIDGE CONTINUES TO BE THE MAIN FEATURE TONIGHT AND SATURDAY. THE WEAK SURFACE PATTERN ACROSS THE AREA IS EXPECTED TO CONTINUE INTO TONIGHT. WITH SOME LOW LEVEL MOISTURE IN THE AREA EXPECT THAT THERE COULD BE SOME PATCHY FOG MAINLY IN THE EASTERN PART OF THE FORECAST AREA LATE TONIGHT INTO SATURDAY MORNING. ON SATURDAY THE SURFACE PRESSURE GRADIENT TURNS WINDS TO THE SOUTH...BUT DO NOT EXPECT THERE TO BE STRONG WINDS SINCE THE WINDS AT 850MB ARE AROUND OR LESS THAN 20 KNOTS. THE SKIES WILL REMAIN MAINLY CLEAR AND WINDS FAIRLY LIGHT. TEMPERATURES WILL BE A BIT ABOVE NORMAL WITH LOWS IN THE LOWER TO MID 60S AND HIGHS IN THE UPPER 80S TO LOWER 90S. LONG TERM...STARTING SATURDAY NIGHT...THE PERSISTENT UPPER LEVEL RIDGE OF HIGH PRESSURE THAT HAS BROUGHT SEVERAL DAYS OF WARM AND DRY WEATHER TO THE REGION WILL EVENTUALLY BREAK DOWN EARLY NEXT WEEK WITH THE UPPER LEVEL PATTERN FLATTENING OUT BY MONDAY AFTERNOON. WHILE THE RIDGE WILL BEGIN TO BREAK DOWN SUNDAY NIGHT AS THE REMNANTS OF ISAAC TRACK EAST AND THE FIRST OF MANY UPPER LEVEL PERTURBATIONS EJECT OUT OF THE NORTHERN ROCKIES...EXPECT ONLY A VERY SMALL CHANCE OF A SHOWER OR THUNDERSTORM ACROSS THE NORTHERN MOST FRINGES OF THE LOCAL AREA DURING THE EVENING AND OVERNIGHT HOURS SUNDAY WITH THIS FIRST DISTURBANCE. THEN FOR LABOR DAY...MODELS IN FAIR AGREEMENT BRINGING A STRONGER SHORTWAVE ACROSS THE REGION DURING THE LATE AFTERNOON AND EVENING HOURS...AND WENT AHEAD AND INTRODUCED SOME SMALL CHANCES FOR PRECIP DURING THE AFTERNOON HOURS ACROSS THE WESTERN HALF OF THE FORECAST AREA TO REFLECT THIS. WHILE BY NO MEANS DOES LABOR DAY APPEAR TO BE A WASHOUT AT THIS TIME...CANNOT IGNORE THE FACT THAT THERE IS GOOD MODEL CONSENSUS GENERATING SOME QPF AND DYNAMICAL FORCING WITH THIS DISTURBANCE AS IT TRACKS RAPIDLY BY. THEREAFTER...WITH A QUICK PROGRESSING ZONAL TO NORTHWESTERLY UPPER LEVEL FLOW PATTERN EXPECTED TO PERSIST THROUGH THE END OF THE WORK WEEK...EXPECT VARYING CHANCES OF THUNDERSTORMS TUESDAY THROUGH FRIDAY AS MULTIPLE UPPER LEVEL PERTURBATIONS CROSS THE PLAINS. AT THIS TIME...THE BEST CHANCE FOR MORE WIDESPREAD PRECIPITATION APPEARS TO BE TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL DISTURBANCE CROSSING THE NORTHERN PLAINS STEERS A COLD FRONT ACROSS THE LOCAL AREA. THIS COLD FRONT WILL ALSO USHER IN A SIGNIFICANTLY COOLER AIRMASS ACROSS THE REGION...WITH A RETURN TO NEAR OR EVEN BELOW NORMAL TEMPERATURES EXPECTED BEHIND THE FRONT WEDNESDAY THROUGH THE END OF THE WEEK. AHEAD OF THIS FRONT...UNSEASONABLY WARM TEMPERATURES ARE EXPECTED TO PERSIST ACROSS THE REGION SUNDAY THROUGH TUESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...ADO LONG...ROSSI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 324 PM CDT FRI AUG 31 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 324 PM CDT FRI AUG 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SUNDAY NIGHT THROUGH THURSDAY...PERIODIC THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA. DUE TO CONSIDERABLE UNCERTAINTY IN THE DETAILS...IT IS TOO EARLY TO DETERMINE WHETHER A THREAT FOR SEVERE STORMS MIGHT EXIST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409816, 409817, 409818, 409819, 409820, 409821.